Alert archive / West Virginia / Special Weather Statements in 2012
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Aug 23, 2012, 7:13 PM EDT for Greenbrier County, West Virginia. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2012, 7:13 PM EDT (23:13 UTC)
- Expired
- Aug 23, 2012, 8:15 PM EDT
- In force
- 62 min
- Issued by
- NWS Blacksburg, VA
County Greenbrier County, WV
The radar
The Charleston,WV radar (KRLX), 106 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 11.2 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 109 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 940 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
567 WWUS81 KRNK 232313 SPSRNK SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 713 PM EDT THU AUG 23 2012 WVZ045-240015- GREENBRIER WV- 713 PM EDT THU AUG 23 2012 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN GREENBRIER COUNTY... AT 710 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR DUO...MOVING NORTH AT 10 MPH. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. THIS STORM WILL STAY OVER MAINLY RURAL AREAS OF GREENBRIER COUNTY BETWEEN DUO AND RICHWOOD. LAT...LON 3802 8048 3799 8062 3813 8065 3822 8051 $$ RAB
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 23, 3:35 PM EDT, 3 hours 38 minutes earlier.
Area forecast discussion, Aug 23, 3:35 PM EDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 335 PM EDT THU AUG 23 2012 .SYNOPSIS... HIGH PRESSURE WILL BE SQUEEZED WEST AS AN AREA OF LOW PRESSURE MEANDERS UP THE COAST ALONG A STATIONARY BOUNDARY FRIDAY INTO SATURDAY. A COLD FRONT APPROACHES BY TUESDAY NEXT WEEK. && .NEAR TERM /THROUGH FRIDAY/... AS OF 321 EDT THURSDAY... SHOWERS AND A FEW STORMS WILL SIT ALONG THE SOUTHERN BLUE RIDGE FOR THE REST OF THIS AFTERNOON INTO EARLY EVENING THANKS TO SE UPSLOPE FLOW. THUNDERSTORM COMPLEX OVER POCAHONTAS COUNTY WEST VIRGINIA MAY LEAK TO THE SOUTH INTO GREENBRIER ALSO THIS EVENING. PRECIP SHOULD REMAIN ISOLATED ELSEWHERE. POSSIBLY SOME NUISANCE WATER ISSUE WITH STORMS ALONG THE BLUE RIDGE TONIGHT AS THEY MOVE LITTLE IF AT ALL. FOG SHOULD AGAIN FORM IN SIMILAR SPOTS TONIGHT AND POSSIBLY A LITTLE EARLIER IF CLOUDS DISSIPATE QUICKER THAN LAST NIGHT. USED WARMER GUIDANCE NUMBERS FOR MIN T. STRONGEST OFF THE OP GFS BUT EVIDENT IN THE ENTIRE MODEL SUITE...AN UPPER LEVEL DISTURBANCE WILL MOVE ONSHORE AND THEN NORTH FROM THE SOUTHEAST COAST BY TOMORROW. THIS SHOULD PUSH AT LEAST SOME MID CLOUDS INTO THE SOUTHSIDE AND PIEDMONT LATE TONIGHT AND INTO FRIDAY. DESPITE A RATHER DRY H85-H7 LAYER...LIFT CREATED FROM THIS WAVE MAY ALLOW SOME SHOWERS OR STORMS TO DEVELOP ACROSS THE EXTREME SE ZONES FRIDAY PM DESPITE THE LACKING RH. WITH THE MOVEMENT OF THIS WAVE SURFACE WINDS ARE BACKED SLIGHTLY SUCH THAT A PURE EASTERLY COMPONENT WILL EXIST ACROSS THE SOUTHERN ZONES FRIDAY. THIS WOULD SEEM TO TARGET NW NC FOR THE BEST CHC OF SHWS/STORMS IN THE AFTERNOON...INSTEAD OF FLOYD/CARROLL COUNTIES THE PAST COUPLE OF DAYS. WITH AN EXTRA DEGREE OR TWO AT H85...MAX T WILL BE 1-3F WARMER...EXCEPT PERHAPS ACROSS THE SOUTHSIDE AND PIEDMONT WHERE CLOUDS WITH THE UPPER WAVE SHOULD BE MORE NUMEROUS THAN TODAY. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/... AS OF 245 PM EDT THURSDAY... WEAK UPPER FLOW SOUTH OF THE NORTHERN JET STREAM KEEPS THE SHORT WAVE THAT WILL HAVE COME FROM THE SOUTHEAST UNITED STATES DRIFTING OVER VIRGINIA FRIDAY NIGHT AND SATURDAY. AT THE SURFACE THE LOW THAT DEVELOPS ALONG THE COASTAL FRONT DRIFTS FROM SOUTH CAROLINA ACROSS EASTERN NORTH CAROLINA. SOME EASTERLY COMPONENT TO THE FLOW FRIDAY NIGHT THROUGH SATURDAY NIGHT WILL KEEP MOISTURE DEEP ENOUGH...ESPECIALLY EAST OF THE BLUE RIDGE TO SUPPORT SHOWERS AND THUNDERSTORMS. COVERAGE AND ORGANIZATION OF PRECIPITATION WILL BE MORE QUESTIONABLE. ASIDE FROM THE WEAK SHORT WAVE...DO NOT SEE ANY SUPPORT FOR MORE THAT JUST DIURNALLY DRIVEN MULTI CELL TYPE THUNDERSTORMS. 12Z GFS BRINGS IN MORE CLOUD COVER FROM THE EAST ON SATURDAY AND SATURDAY NIGHT. WILL NOT HAVE THIS MUCH CLOUD COVER IN THE FORECAST SO WILL ALSO TREND TOWARD THE WARMER MET GUIDANCE FOR HIGHS ON SATURDAY. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... AS OF 245 PM EDT THURSDAY... UPPER TROF OVER THE NORTHEAST UNITED STATES DIGS ON MONDAY AND TUESDAY..PUSHING A SURFACE COLD FRONT ACROSS THE MID ATLANTIC ON MONDAY NIGHT AND TUESDAYS. AHEAD OF THE FRONT EXPECTING THE BEST PROBABILITY OF SHOWERS AND THUNDERSTORMS WITH CLOSE TO +16 FOR 850 MB. BEHIND THE FRONT ON WEDNESDAY AND THURSDAY AIR MASS COOLS SLIGHTLY BACK INTO THE +12 TO +13 RANGE AT 850 MB. OVERALL UPPER TROFING CONTINUES THROUGH THURSDAY BUT AMPLIFICATION IS QUESTIONABLE. APPEARS ANY IMPACT FROM TROPICAL STORM ISAAC WILL NOT BE UNTIL AFTER THE FRONT GOES BY ON TUESDAY AND WILL BE STRONGLY INFLUENCED BY THE AMOUNT OF TROUGHING IN THE EAST. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... AS OF 138 PM EDT THURSDAY... ALTHOUGH SHOWERS AND STORMS WILL REMAIN WIDELY SCATTERED THIS AFTERNOON...DID INSERT VCTS INTO LWB TAF WITH DEVELOPMENT ATTM IN THE WESTERN PART OF THE COUNTY. NOT ENOUGH CHC TO INCLUDE AT OTHER TAF SITES. IF CLOUDS DECAY QUICKLY TONIGHT...FOG COULD DEVELOP QUICKER TONIGHT THAN LAST NIGHT AT LWB/BCB. AREA OF LOW PRESSURE AND ASSOCIATED SHRTWV MOVING THROUGH THE EASTERN CAROLINAS WILL THROW CLOUDS INTO KDAN AND THEN KLYH LATE TONIGHT...WHICH SHOULD PREVENT IFR CONDS THERE...UNLESS EITHER OF THOSE TERMINALS GETS HIT WITH RAIN THIS PM. IFR CONDS COULD LAST AT KLWB UNTIL 14Z FRIDAY. FRIDAY AFTERNOON SHOULD BE RATHER SIMILAR TO TODAY WITH MORE CLOUDS PERHAPS KLYH/KDAN AROUND 5KFT. THE UPPER TROUGH WILL REMAIN FIXED ACROSS THE AREA ALBEIT IN A WEAKENED STATE THROUGH THE WEEKEND. THERE WILL BE A DAILY THREAT FOR STORMS BUT ISOLATED IN COVERAGE. A COLD FRONT WILL BE CROSSING THROUGH THE REGION ON TUESDAY WITH A BETTER CHANCE OF MORE WIDESPREAD SHOWERS AND THUNDERSTORMS. WILL HAVE TO WATCH WHERE TS ISAAC GOES AS THIS COULD IMPACT CONDITIONS OVER THE ENTIRE SOUTHEAST NEXT WEEK. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...KM/WP NEAR TERM...KM SHORT TERM...AMS LONG TERM...AMS AVIATION...KM/WP
Hazardous weather outlook, Aug 23, 12:04 PM EDT, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1204 PM EDT THU AUG 23 2012 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-241615- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 1204 PM EDT THU AUG 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 23, 4:42 PM EDT, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 442 PM EDT THU AUG 23 2012 VAZ022-023-034-232145- BEDFORD VA-BOTETOURT VA-ROANOKE VA- 442 PM EDT THU AUG 23 2012 ...A STRONG THUNDERSTORM WITH HEAVY RAIN WILL AFFECT BEDFORD...BOTETOURT AND ROANOKE COUNTIES... AT 440 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER TROUTVILLE... MOVING NORTHEAST AT 10 MPH. WIND GUSTS TO 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THIS STORM WILL BE NEAR TROUTVILLE AROUND 455 PM...BLUE RIDGE AROUND 500 PM...NACE AROUND 505 PM...FINCASTLE AROUND 515 PM...MONTVALE AROUND 520 PM AND LITHIA AROUND 540 PM. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER UPDATES OR POSSIBLE WARNINGS. LAT...LON 3747 7943 3726 7991 3740 8005 3769 7971 KK
Special weather statement, Aug 23, 5:38 PM EDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
538 PM EDT THU AUG 23 2012
VAZ020-232245-
BATH VA-
538 PM EDT THU AUG 23 2012
...A STRONG THUNDERSTORM WITH HEAVY RAIN WILL AFFECT BATH COUNTY...
AT 532 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 11 MILES NORTH OF
WARM SPRINGS...MOVING SOUTHWEST AT 5 MPH.
WIND GUSTS TO 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR MOUNTAIN GROVE AROUND 630 PM AND LAKE MOOMAW
AROUND 645 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3822 7970 3820 7956 3789 7974 3801 8000
3803 7997 3808 7996 3810 7994 3813 7995
3815 7992 3818 7992 3827 7981 3827 7978
KKSpecial weather statement, Aug 23, 6:05 PM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
605 PM EDT THU AUG 23 2012
WVZ043>045-232300-
GREENBRIER WV-MONROE WV-SUMMERS WV-
605 PM EDT THU AUG 23 2012
...A STRONG THUNDERSTORM WITH HEAVY RAIN WILL AFFECT
GREENBRIER...MONROE AND SUMMERS COUNTIES...
AT 601 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTHWEST
OF LEWISBURG...MOVING SOUTHWEST AT 5 MPH.
WIND GUSTS TO 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR MEADOW BLUFF AROUND 645 PM...ASBURY AROUND
650 PM AND LAWN AROUND 700 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3788 8037 3764 8066 3780 8093 3782 8093
3788 8081 3787 8076 3789 8077 3790 8077
3802 8053
KKSpecial weather statement, Aug 23, 7:13 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 713 PM EDT THU AUG 23 2012 WVZ045-240015- GREENBRIER WV- 713 PM EDT THU AUG 23 2012 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN GREENBRIER COUNTY... AT 710 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR DUO...MOVING NORTH AT 10 MPH. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. THIS STORM WILL STAY OVER MAINLY RURAL AREAS OF GREENBRIER COUNTY BETWEEN DUO AND RICHWOOD. LAT...LON 3802 8048 3799 8062 3813 8065 3822 8051 RAB
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 4:42 PM EDT | Special Weather Statement | RNK | Botetourt | 63 min |
| Aug 23, 5:38 PM EDT | Special Weather Statement | RNK | Bath | 67 min |
| Aug 23, 6:05 PM EDT | Special Weather Statement | RNK | Greenbrier | 55 min |
| Aug 23, 7:05 PM EDT | Areal Flood Advisory | RNK | Greenbrier | 3 hr |
| Aug 23, 7:41 PM EDT | Special Weather Statement | RNK | Summers | 64 min |
Nearby
Special Weather Statements in West Virginia, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.